Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Midland/Odessa, TX

October 28, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 28, 2000, 2:28 PM CDT for Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 28, 2000, 2:28 PM CDT (19:28 UTC)
Expired
Oct 28, 2000, 3:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 11:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 281928
SVRMAF
TXC371-282030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SAT OCT 28 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN TEXAS

* UNTIL 330 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 16 MILES WEST OF BAKERSFIELD...OR NEAR THE 
  INTERSECTION OF I-10 AND U.S. 67...MOVING EAST NORTHEAST AT 40 
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  BAKERSFIELD AND GIRVIN.

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS SEVERE THUNDERSTORM.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

LAT...LON 3109 10259 3078 10255 3084 10210 3101 10218
          3109 10240

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 11:15 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 28, 11:15 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1115 AM CDT SAT OCT 28 2000

NOTICE TO CUSTOMERS...MEDIA...AND WFO/S ABQ AND LBB...BECAUSE OF
THE SEVERE WEATHER THREAT AND STAFFING CONSIDERATIONS...ROUTINE
PUBLIC PRODUCT ISSUANCE WILL BE SUSPENDED UNTIL THE THREAT OF SEVERE
WEATHER ENDS ACROSS THE CWFA.  ZONE AND STATE FORECASTS THIS
AFTERNOON WILL BE IMPACTED.  SORRY FOR ANY INCONVENIENCE THIS MAY
CREATE...70.

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Oct 28, 11:29 AM CDT, 2 hours 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 AM CDT SAT OCT 28 2000

HAZARDOUS WEATHER IS ONGOING OVER PORTIONS OF SOUTHEAST NEW
MEXICO AND WEST TEXAS.  PLEASE REFER TO LATER STATEMENTS AND
WARNINGS FROM THE MIDLAND/ODESSA NWS OFFICE.

44
Special weather statement, Oct 28, 12:15 PM CDT, 2 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 PM CDT SAT OCT 28 2000

TORNADO WATCH 764 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST NEW MEXICO...

EDDY

TORNADO WATCH 764 REMAINS IN EFFECT UNTIL 400 PM CDT FOR THE
FOLLOWING COUNTIES IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...JEFF DAVIS...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES...SCURRY...TERRELL...UPTON...
WARD...WINKLER

AND IN SOUTHEASTERN NEW MEXICO...

LEA

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 1:18 PM CDTSevere Thunderstorm WarningMAFGaines42 min
Oct 28, 1:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Oct 28, 2:57 PM CDTFlash Flood WarningMAFUpton3 hr
Oct 28, 3:18 PM CDTFlash Flood WarningMAFPecos, Reagan, Terrell3 hr
Oct 28, 3:28 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
Oct 28, 3:46 PM CDTFlash Flood WarningMAFGlasscock3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.